Alabama, 2013

Flash Flooding in Alabama, February 22 to 23, 2013

February 22 to 23, 2013 · NWS TAE · 15 events in 2 counties and zones

A series of upper level disturbance rotating around a mean longwave trough west of the area brought copious amounts of moisture into the area. 77 inches, which was the 2nd highest PWAT observed during the month of February at that location.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$75,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

A series of upper level disturbance rotating around a mean longwave trough west of the area brought copious amounts of moisture into the area. The KTAE rawinsonde sounding on the evening of February 22nd measured a PWAT value of 1.77 inches, which was the 2nd highest PWAT observed during the month of February at that location. Rainfall amounts between 4 and 10 inches were observed during the 5 day period between Feb 22-26. This led to areas of flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Feb 22, 8:43 PM CST, 46 minutes earlier.

Area forecast discussion, Feb 22, 8:43 PM CST, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
943 PM EST Fri Feb 22 2013

.NEAR TERM [Rest of Tonight]...
The large scale longwave pattern remains highly amplified. This is
highlighted by a trough across extreme Ern Pacific, a ridge across
Wrn most states, a trough from the Canadian Prairies SWWD to Srn
Rockies, a closed low approaching MI and a ridge from Canadian
Maritimes to New England. Srn stream shortwave moving ENE across
Gulf region. All this translated to moderate to possibly strong
SWLY flow aloft across NE Gulf region. At surface, high pressure
over the Atlc ridging across FL and the Gulf S of front. A weak low
was located S of MOB with a cold front SWWD to NE Mex coast and a
warm front ENE thru Pensacola NEWD TO Ozark NE to Turner County
GA then to over Srn GA/SC. All this places upper flow largely
parallel to the front so its not going to move north much thru
period which accounted for the heavy rain on Friday.

So far contrary to most guidance projections most of the rain so far
has occurred across the FL counties especially over the Panhandle
where various sites especially in Bay county reported up to five
inches. This occurred here rather than over AL/GA counties where the
the greatest threat for flooding exists based on antecedent
conditions. For this reason we expanded the flash flood watch earlier
to include Gadsden, Liberty, Gulf and Franklin counties in N FL.
However, during the late evening, a SW-NE band of moderate to
locally heavy showers and thunderstorms was finally setting up
over Geneva and Dale counties in SE AL and SW GA in the same area
of last weeks flood event. Although, the expected flooding threat
for AL and GA has yet to materialize, this could soon change.

Most of the rain over Leon county during this rain event was focused
across the west half of the county. As of 9 PM EST, the Tallahassee
Airport recorded 3.43 inches. Other sites in the Tallahassee area
include Bloxham Raws, 4.27, Wrn most Leon County and I-10, 2.58,
Commonwealth Blvd 2.34 and Lake Jackson 2.10 inches. As of 9 PM
EST, other observed sites included 5.7 inches and in West Arm
Creek, FL and 4.75 inches in Wilma, FL, and as of 7 PM, Marianna
2.47... Panama City Airport 2.10...Ft Rucker 1.50...Perry 1.46
inches and Dothan 1.31 inches. Highest observed rainfall amounts
at 9 PM EST are about During the overnight hours, as upper trough
shifts from Rockies to Plains and Ern ridge slides into Atlc,
surface Gulf low and warm front should lift to the NE dragging
cold front closer to local area. The latest consensus of
Convection Allowing Models (CAM) shows the current rain band will
diminish and lift north, giving much our FL watch area a reprieve
from the heaviest rain overnight and this juxtaposes well with
recent phone verification and radar trends. However it is only
starting to lift as of 9 pm EST. Latest WRF and HI RES guidance
emphasizes that another heavy rain band is likely to develop
between the two frontal boundaries or across S/Cntrl AL later
tonight and drift Swd into our nrn tier counties before sunrise.
The current band over SE AL is a reflection of this. Although this
may not herald flash flooding overnight, it will likely generate
localized flooding and would portend added problems for river
flooding into the next few days. GOES Precip Water values were
more than 200% of climatology over the western half of our
forecast area. For these reasons, we continue the a Flash Flood
Watch for the northwest half of our forecast area.

Although the threat of strong to severe storms remain low especially
given time of day, the continued ENE movement of shortwave could
destabilize the front overnight with numerous showers and scattered
Tstms especially along the front. Cant discount a few of these
storms becoming strong. South of the front expect isentropic lift.
The slowly lifting front will place local area in increasing warm
sector and aided by onshore sly flow promote high dew points which
will favor the development of fog. Local SREF and confidence tool
vsby guidance show high chance of areas of fog, locally dense,
especially se half of local area.

&&

.SHORT TERM [Saturday Through Monday]...
The aforementioned heavy rain band (the one expected to develop to
our northwest tonight) will translate slowly southeastward
Saturday. With the ample large scale forcing and unusually high
Precip Water values, the heavy rain threat will continue through
the day. The 12 UTC CAM runs were quite a bit less (in terms of
the magnitude of QPF) than the 00 UTC runs, so we blended the two
runs to help avoid flip flopping too much. Widespread storm total
rain amounts of 3-5 inches (from now through 00 UTC Sunday) are
expected across much of our region, but locally higher amounts of
6 to 10 inches are possible. It is these amounts that would cause
flash flooding, especially if they occur in a short time, and/or
over a low-lying poor drainage area.

The rain will gradually shift south of our forecast area Sunday,
giving the region a brief time to dry out. On Monday a warm front
(what was the cold front that will move to our south Saturday
night) will return north, with another round of rain. Our storms
total rainfall estimates for this event is 2 to 3 inches, which
doesn't sound all that bad. However, this could occur over swollen
rivers and saturated soils, so flash flooding could again become a
problem. Regardless, river flooding seems inevitable next week.

There continues to be concern for severe storms Monday and Monday
night. As usual, the kinematics appear impressive, and the
presence of a warm front could enhance the low level vertical wind
shear (increasing the tornado threat. The main limiting factor (as
usual) will be the abundant clouds and rain, which would tend to
limit instability. Perhaps we will be better able to assess the
threat later this weekend, when the event comes "within range" of
the CAM NWP guidance.

&&

.LONG TERM [Tuesday through Friday]...
There was generally good agreement in the 12 UTC GFS and ECMWF of
a more tranquil large scale weather pattern over the Southeast.
After a brief return to a less amplified pattern mid week, the
500mb flow is forecast to become increasingly dominated by an
eastern U.S. trough. We expect generally fair weather, PoP of 20%
or less, and increasingly cooler temperatures.

&&

.AVIATION [Beginning 01Z Saturday]...
A rainy period is in store, less so for KVLD. Widespread low cigs
are likely overnight, and where it's not raining, areas of dense fog
will be likely and a dense fog advisory may be needed later tonight.
Cigs may improve to low-end MVFR levels during the day Saturday
but drop to IFR in any heavy rain or storms thru sunset.

&&

.MARINE...
Winds and seas will remain below advisory levels this weekend.
Dense fog is likely overnight especially nearshore.

&&

.FIRE WEATHER...
Wet flag conditions are likely through Saturday, then again on
Monday. Widespread low cigs and/or areas of fog are likely
tonight.

&&

.HYDROLOGY...
The quasi-stationary front is currently lined up from Pensacola
Beach, FL northeast to Ozark, AL, and east-northeast across SE AL
and Srn GA to Savannah, GA.

So far, the highest observed accumulations are in the Ern FL
panhandle and Wrn and central Big Bend area (see near term for
amounts). Rain rates with the heaviest storms over the past few
hours have been running at about 1-1.5"/hr, although earlier today
rain rates were as high as 2"/hr in some areas. The models are still
indicating this first front will exit our area Saturday evening.

The 00 UTC models haven't populated in yet, so the latest model
estimated rainfall totals for this first system are still estimated
to be 4-6" for SE AL, the Ern FL panhandle, and parts of SW GA,
although locally higher rainfall amounts of 10"+ are likely to
occur, especially over SE AL, Nrn parts of the Ern FL panhandle and
parts of SW GA. Recall however, that so far the areas with maximas
observed so far today do not line up with this forecast.

The second round of heavy rainfall is forecast to begin Sunday
night. An upper level trough will into the SE US and causes another
surface low to form with more rainfall possible for our forecast
area Sunday night through Monday. Models indicate this second system
will exit the area Monday night. The first round of heavy rain may
serve as a 'primer' for the region, so flash flood guidance will be
lower considering the recent large amounts of precipitation.

HPC average rainfall estimates for tonight through Tuesday peak at
about 7" in SE AL and parts of the FL panhandle. Again, local
rainfall amounts can easily exceed these area average estimates.

Based on MMEFS ensemble guidance, the following rivers show high
potential for flooding...

Choctawhatchee River...Exceeds a 70% chance of minor flooding at
Caryville, FL and exceeds a 30% chance of moderate flooding at
Bruce, FL and 30% chance of minor flooding at Newton, AL through
Tuesday. Geneva, AL is also at risk of flooding along this river.

Chipola River...Exceeds a 30% chance of moderate flooding at Altha,
FL. Mariana, FL is also at risk of flooding along this river.

Apalachicola River...Exceeds a 70% chance of minor flooding at
Blountstown, FL through Tuesday. Woodruff, FL is also at risk of
flooding along this river.

Kinchafoonee Creek...Exceeds a 30% chance of moderate flooding at
Dawson, GA through Tuesday. Preston, GA is also at risk of flooding
along this river.

Withlacoochee River...Exceeds a 70% chance of minor flooding at
Valdosta, GA through Tuesday. Pinetta, FL is also at risk of
flooding downstream.

Flint River...Exceeds a 30% chance of minor flooding at Bainbridge,
GA. Albany, GA, Newton, GA, and Lake Seminole, GA are also at risk
of flooding along this river.

Other rivers at risk of flooding include...
Muckalee Creek in Leesburg, GA.
Spring Creek near Iron City, GA and Reynoldsville, GA.
Little River near Adel, GA and Hahira, GA.
Shoal River near Mossyhead, FL and Crestview, FL.

Note...Hydrology predictions depend heavily upon location of
rainfall. The forecasts here are based on model precipitation output
and are subject to many errors. As described above, the models do
not have the best hold so far on the location of the heaviest
precipitation. We will continue to monitor the situation as the
front approaches.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   63  72  55  71  56 / 90  90  70  20  70
Panama City   65  70  55  69  56 / 80  90  60  30  70
Dothan        61  67  47  71  53 / 90  90  40  10  70
Albany        60  69  47  71  51 / 90  90  50  10  70
Valdosta      62  73  55  72  54 / 80  80  70  20  70
Cross City    60  75  61  75  57 / 70  40  50  30  60
Apalachicola  65  70  58  68  59 / 70  70  70  30  70

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...FLASH FLOOD WATCH through Saturday evening for Calhoun-Central
     Walton-Coastal Bay-Coastal Franklin-Coastal Gulf-Gadsden-
     Holmes-Inland Bay-Inland Franklin-Inland Gulf-Inland
     Walton-Jackson-Liberty-South Walton-Washington.
GA...FLASH FLOOD WATCH through Saturday evening for Baker-Ben Hill-
     Calhoun-Clay-Decatur-Dougherty-Early-Irwin-Lee-Miller-
     Mitchell-Quitman-Randolph-Seminole-Terrell-Tift-Turner-
     Worth.
AL...FLASH FLOOD WATCH through Saturday afternoon for Coffee-Dale-
     Geneva-Henry-Houston.
GM...DENSE FOG ADVISORY from 1 AM to 9 AM EST Saturday for
     Apalachee Bay or Coastal Waters From Keaton Beach to
     Ochlockonee River Fl out to 20 Nm-Coastal Waters From
     Ochlockonee River to Apalachicola Fl out to 20 Nm-Coastal
     waters from Suwannee River to Keaton Beach out 20 NM-
     Coastal waters from Apalachicola to Destin FL out 20 NM.
&&

NEAR TERM/AVIATION...Block
SHORT TERM/LONG TERM/...Fournier
WX/MARINE...Fournier
HYDROLOGY...Moore
Fire WX...Block/Heller
Hazardous weather outlook, Feb 22, 7:09 PM CST, 2 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
809 PM EST FRI FEB 22 2013

ALZ065>069-FLZ007>013-108-112-GAZ120>131-142>145-155-156-240115-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON-
HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-SOUTH WALTON-
COASTAL BAY-QUITMAN-CLAY-RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-
TURNER-TIFT-BEN HILL-IRWIN-EARLY-MILLER-BAKER-MITCHELL-SEMINOLE-
DECATUR-
809 PM EST FRI FEB 22 2013 /709 PM CST FRI FEB 22 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TONIGHT...

A SLOW MOVING STORM SYSTEM CONSISTING OF A LIFTING WARM FRONT AND
AN APPROACHING COLD FRONT WILL AFFECT THE REGION WITH THE PRIMARY
THREAT BEING HEAVY RAIN. LOCALIZED FLOODING IS EXPECTED ACROSS
THE FLORIDA PANHANDLE THIS LATE EVENING EXPANDING TO INCLUDE THE
NORTHERN TIER GEORGIA AND ALABAMA COUNTIES OVERNIGHT. AVERAGE
RAINFALL AMOUNTS THROUGH TONIGHT COULD APPROACH 2 TO 4 INCHES WITH
MAXIMUM AMOUNTS OF 4 TO 6 INCHES POSSIBLE INTO SATURDAY MORNING
ESPECIALLY ACROSS THE PANHANDLE. THIS RAINFALL WILL CREATE THE
POTENTIAL FOR WIDESPREAD FLASH FLOODING ACROSS THE REGION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

HEAVY RAINFALL WILL CONTINUE INTO SATURDAY BEFORE THE FIRST SYSTEM
FINALLY CLEARS THE REGION SATURDAY EVENING. A BRIEF DRY PERIOD IS
EXPECTED ON SUNDAY BEFORE ANOTHER STRONG AND SLOW MOVING STORM
SYSTEM STARTS TO AFFECT THE AREA SUNDAY NIGHT. THIS SYSTEM WILL
BRING ANOTHER ROUND OF HEAVY RAIN TO THE REGION ALONG WITH THE
POTENTIAL FOR SEVERE WEATHER ON MONDAY. RAINFALL FROM THESE TWO
STORM SYSTEMS WILL LIKELY INCREASE THE POTENTIAL FOR SUSTAINED
RIVER FLOODING CONTINUING THROUGH MUCH OF THE WEEK. DRIER AND MORE
TRANQUIL WEATHER WILL RETURN BY WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD ACTIVELY MONITOR THE WEATHER TONIGHT AND REPORT
ANY FLOODING OR OTHER SIGNIFICANT WEATHER.

FLZ014>019-026>029-034-114-115-118-127-128-134-GAZ146>148-157>161-
240115-
INLAND GULF-INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-
LIBERTY-INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-
COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON-COASTAL WAKULLA-
COASTAL TAYLOR-COASTAL DIXIE-COLQUITT-COOK-BERRIEN-GRADY-THOMAS-
BROOKS-LOWNDES-LANIER-
809 PM EST FRI FEB 22 2013 /709 PM CST FRI FEB 22 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TONIGHT...

A SLOW MOVING STORM SYSTEM WILL AFFECT THE REGION WITH THE
PRIMARY THREAT BEING HEAVY RAIN. AVERAGE RAINFALL AMOUNTS THROUGH
TONIGHT COULD APPROACH 1 TO 2 INCHES ESPECIALLY ACROSS THE WESTERN
BIG BEND WITH MAXIMUM AMOUNTS IN EXCESS OF 4 INCHES POSSIBLE.
THIS RAINFALL WILL CREATE LOCALIZED FLOODING CONCERNS AND THE
POTENTIAL FOR FLASH FLOODING ACROSS THE REGION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

HEAVY RAINFALL WILL CONTINUE INTO SATURDAY BEFORE THE FIRST SYSTEM
FINALLY CLEARS THE REGION SATURDAY EVENING. A BRIEF DRY PERIOD IS
EXPECTED ON SUNDAY BEFORE ANOTHER STRONG AND SLOW MOVING STORM
SYSTEM STARTS TO AFFECT THE AREA SUNDAY NIGHT. THIS SYSTEM WILL
BRING ANOTHER ROUND OF HEAVY RAIN TO THE REGION ALONG WITH THE
POTENTIAL FOR SEVERE WEATHER ON MONDAY. RAINFALL FROM THESE TWO
STORM SYSTEMS WILL LIKELY INCREASE THE POTENTIAL FOR SUSTAINED
RIVER FLOODING CONTINUING THROUGH MUCH OF THE WEEK. DRIER AND MORE
TRANQUIL WEATHER WILL RETURN BY WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD ACTIVELY MONITOR THE WEATHER AND REPORT ANY
FLOODING OR OTHER SIGNIFICANT WEATHER.

GMZ730-750-755-765-770-775-240115-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
809 PM EST FRI FEB 22 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TONIGHT...

WINDS AND SEAS MAY APPROACH CAUTIONARY LEVELS WELL OFFSHORE.
SCATTERED SHOWERS AND THUNDERSTORMS AND AREAS OF DENSE FOG WILL
MOVE THROUGH THE MARINE AREA AS WELL...ESPECIALLY THE NEARSHORE
WATERS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

UNSETTLED CONDITIONS ARE EXPECTED TO CONTINUE THROUGH AT LEAST
TUESDAY WITH A COMBINATION OF STRONG WINDS AND NUMEROUS SHOWERS
AND THUNDERSTORMS. MORE TRANQUIL CONDITIONS WILL RETURN BY
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

BLOCK/GODSEY

In the hours before

Local storm report, Feb 22, 8:34 PM CST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
934 PM EST FRI FEB 22 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     FLOOD            CALLAWAY                30.14N 85.58W
02/22/2013                   BAY                FL   911 CALL CENTER

            4 INCHES WATER OVER HWY 22 NEAR CITY HALL. 12 INCHES
            WATER OVER N STAR AVE AND TRAM RD ON THE S BOUND SIDES.
            THE COUNTY FIRE DEPARTMENT AT HILAND PARK IS EXPERIENCING
            FLOODING AS WELL.

&&

MOORE
Local storm report, Feb 22, 8:47 PM CST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
947 PM EST FRI FEB 22 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0943 PM     FLOOD            PARKER                  30.13N 85.60W
02/22/2013                   BAY                FL   911 CALL CENTER

            BAY COUNTY REPORTED ONE HOUSE FLOOD IN ALFA-HIGHLAND PARK
            AND ONE ROAD CHERRY ST AND HIGHWAY 98 IN PARKER CLOSED
            DUE TO BEING FLOODED.

&&

BLOCK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

15 flash flood. Local standard time, as filed.

Flash Flood, Houston

When
February 22, 9:29 PM CST to February 23, 12:30 AM CST
Where
Houston County, 0.77 mi WNW of Pleasant Plains to 0.61 mi NNW of Pleasant Plains
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
31.306, -85.231

County Road 22 at 55 was closed due to flash flooding.

Flash Flood, Houston

When
February 22, 9:57 PM CST to February 23, 12:30 AM CST
Where
Houston County, 1.71 mi E of Brannon Stand to 1.72 mi S of Kelly Springs
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
31.244, -85.451

WWNT Radio reported that a portion of Whatley Drive was closed due to high water with barricades.

Flash Flood, Houston

When
February 22, 10:00 PM CST to February 23, 12:30 AM CST
Where
Houston County, 0.62 mi WNW of Smyrna to 0.47 mi NW of Smyrna
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
31.235, -85.329

WWNT Radio 1450 AM reported that the 4300 block of Columbia Highway was closed due to flooding.

Flash Flood, Geneva

When
February 22, 10:24 PM CST to February 23, 12:30 AM CST
Where
Geneva County, 1.5 mi ESE of Lytle to 0.96 mi SSW of Highfalls
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
31.061, -85.927

Numerous roads were closed around Geneva county due to flooding. Flood waters were rising in portions of the city of Geneva and approaching a couple of residences.

Flash Flood, Houston

When
February 22, 10:45 PM CST to February 23, 12:30 AM CST
Where
Houston County, 0.86 mi N of Taylor to 0.79 mi NNE of Taylor
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
31.172, -85.460

WTVY reported that Taylor Road at Frienship Lane was closed due to flooding.

Flash Flood, Houston

When
February 22, 10:45 PM CST to February 23, 12:30 AM CST
Where
Houston County, 0.78 mi NE of Peterman to 0.66 mi NE of Peterman
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
31.208, -85.461

WTVY reported that Fortner Road at Bob Hall Road was closed due to flooding.

Flash Flood, Houston

When
February 22, 10:45 PM CST to February 23, 12:30 AM CST
Where
Houston County, 2.25 mi NE of Wicksburg to 1.77 mi WSW of Hollis Dairy Rd
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
31.220, -85.590

WTVY reported that Cumbie Road at County Line was closed due to flooding.

Flash Flood, Houston

When
February 22, 10:45 PM CST to February 23, 12:30 AM CST
Where
Houston County, 1.68 mi SE of Power Dam Road to 1.87 mi SE of Power Dam Road
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
31.244, -85.618

WTVY reported that Hubbard Road near Highway 84 was closed due to flooding.

Flash Flood, Houston

When
February 22, 10:45 PM CST to February 23, 12:30 AM CST
Where
Houston County, 1.15 mi SE of Pearce to 1.4 mi SE of Pearce
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
31.238, -85.207

WTVY reported that Cedar Spring Road at King Road was closed due to flooding.

Flash Flood, Houston

When
February 22, 10:45 PM CST to February 23, 12:30 AM CST
Where
Houston County, 0.87 mi ESE of Pearce to 0.95 mi ESE of Pearce
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
31.246, -85.206

WTVY reported that Cedar Springs Road at Ebenezer Road was closed due to flooding.

Flash Flood, Houston

When
February 22, 11:09 PM CST to February 23, 12:30 AM CST
Where
Houston County, 2.73 mi SW of Dothan
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
31.190, -85.420

WWNT Radio 1450 AM reported that the 100 block of Moore Road was closed due to water over the road.

Flash Flood, Houston

When
February 22, 11:09 PM CST to February 23, 12:30 AM CST
Where
Houston County, 0.98 mi SW of Dothan to 1.06 mi SW of Dothan
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
31.210, -85.403

WWNT Radio 1450 AM reported that the 600-800 block of Selma Street was closed due to water over the road.

Flash Flood, Houston

When
February 22, 11:09 PM CST to February 23, 12:30 AM CST
Where
Houston County, 1.95 mi S of Kelly Springs to 2.05 mi SSE of Kelly Springs
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
31.242, -85.445

WWNT Radio 1450 AM reported that the 800 block of Deerpath Road was closed due to water over the road.

Flash Flood, Geneva

When
February 23, 9:00 AM CST to 11:15 AM CST
Where
Geneva County, 0.47 mi NNE of Hartford to 0.33 mi ENE of Hartford
Cause
Heavy Rain
Property damage
$25,000
Reported by
911 Call Center
Coordinates
31.106, -85.687

A driveway was washed out and blocked Slocomb Road at Highway 52 East. Monetary damage was estimated.

Flash Flood, Houston

When
February 23, 9:00 AM CST to 11:15 AM CST
Where
Houston County, Dothan to 1.51 mi S of Barber
Cause
Heavy Rain
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
31.220, -85.390

Multiple road were closed due to flash flood damage. The bulk of the road closures were from near Dothan southeastward through Ashford to Gordon. Some roads include Bruner Pond, Fowler, Womack, Pineview, and Turnpike. Monetary damage was estimated.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2013Every state in 2013This day in weather historyWarnings in Alabama, February 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 427301, 427302, 427303, 427304, 427305, 427306, 427307, 427308, 427309, 427310, 427311, 427312, 427313, 427314, 427315.